MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. D/B/A EV3 NEUROVASCULAR APB-1-2-3D-ES; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. D/B/A EV3 NEUROVASCULAR APB-1-2-3D-ES; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-1-2-3D-ES
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/17/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that when trying to retrieve the wire, the coil came along with it.The physician detached the coil with the detacher and tried to retrieve the wire again, but the coil came along with the wire.As a result the physician used the manual detachment method, breaking along the indicator, and pulled the release wire inside for about 3cm in an attempt to retrieve the wire, but it still came along.The physician then slightly pushed the wire over the second mark a little and repeated this about 7 times, with the wire eventually retrieved without problem and the coil placed in the aneurysm.Afterwards another non-mdt coil was used and the procedure completed without issue., the patient was undergoing surgery to treat a 2.1mm cerebral aneurysm.It was noted that the patient's vessel tortuosity was medium with a slightly small vessel diameter.Two xl coild and nano had already been placed smoothly and detached with a detacher prior to the issue.The devices were prepared as indicated per the ifu.There were no related patient symptoms.Ancillary devices include an sl-10 microcatheter.
 
Additional Manufacturer Narrative
The axium prime coil and instant detacher were returned for evaluation.The axium prime pushwire was found to be broken and jagged on the proximal end with a broken release wire extending out for the length of approximately 1.5mm.The proximal tip of the pushwire containing the tack weld replacement (twr) crimps was not returned.The pushwire was found to be bent at approximately 1.5cm from the proximal end.The pushwire was found to be intact distal to the break indicator at the manual detachment location (via hypotube).Under the microscope, the coin was found to be pulled back from the lumen stop, the shield coil was found to be present, and the implant coil was found to be detached as it was implanted in the patient.The outer jacket was then removed to gain access the coin.The coin was measured and was found to be within specifications.The inner diameter of the lumen stop was found to be visually acceptable.The lumen stop inner diameter (id) was measured and found to be within specification.The retainer ring inner diameter (id) was measured and found to be within specification.All other subassemblies appeared to be normal and no other anomalies were observed.All other subassemblies appeared to be normal and no other anomalies were observed.Based on the axium prime coil and instant detacher analysis, the report of ¿non-detachment¿ could not be confirmed.The axium prime coil was returned for evaluation with the implant coil already detached; and the instant detacher was used to successfully detach one in-house axium coil within 2 attempts.The cause for the difficulty during detachment with the instant detacher could not be determined as it could not be determined if the instant detacher was successful at breaking the tack weld replacement crimps.The proximal tip of the pushwire containing the tack weld replacement crimps was not returned.The user is directed to attempt detachment with the first instant detacher 3 times.If the initial instant detacher fails to detach the implant coil, the user is directed to utilize a second instant detacher for 3 attempts.The proximal tip of the pushwire was found to be broken; it is likely due to the attempts to detach the implant coil by the manual method of detachment.It is possible that the pushwire became broken, and proximal tip of the pushwire became lost during shipping back to the manufacture for evaluation.In addition, it is possible that the pushwire became bent during shipping back for evaluation as there was no report of the device being bent in the pushwire at the time of the event.It is likely that the implant coil detached due to the coin position (pulled back from the lumen stop).Based on the device analysis, the report of ¿non-detachment¿ could not be confirmed.The axium prime coil was returned for evaluation with the implant coil already detached and implanted in the patient, and the instant detacher was used to successfully detach one in-house axium coils within 2 attempts.The cause for the difficulty during detachment with the instant detacher could not be determined as it could not be determined if the instant detacher was successful at breaking the tack weld replacement crimps.The proximal tip of the pushwire was found to be broken which was likely due to the attempts to detach the implant coil by the manual method of detachment.It is possible that the pushwire became broken, and proximal tip of the pushwire became lost during shipping back for evaluation.In addition, it is possible that the pushwire became bent during shipping back for evaluation as the customer did not report the bend in the pushwire at the time of the event.It is likely that the implant coil detached due to the coin position (pulled back from the lumen stop).The review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.All devices are 100% inspected for damages and irregularities during manufacture.Per our instructions for use (ifu): ¿if the coil does not detach after 3 attempts, discard the i.D.(instant detacher) and replace with a new i.D.(instant detacher).In the rare event that the coil does not detach and cannot be removed from the implant delivery pusher, use the following steps for detachment.A.Grip the hypotube approximately 5 cm distal of the positive load indicator at the hypotube break indicator and bend the implant delivery pusher just distal to the hbi 180 degrees.B.Next straighten the pusher back, continue bending and straightening until the pusher tubing opens exposing the release element.C.Gently separate the proximal and distal ends of the open pusher.Then, under fluoroscopy, pull the proximal portion of the implant delivery pusher approximately 2-3 cm to confirm implant detachment per ifu.¿ medtronic, inc.(medtronic) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information in the time allotted and has provided as much information as is available to the company as of the submission date this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic or its employees caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the fda 3500a form and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.Medtronic objects to the use of these words and others like it because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
APB-1-2-3D-ES
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. D/B/A EV3 NEUROVASCULAR
9775 toledo way
irvine CA 92618
MDR Report Key7991415
Report Number2029214-2018-00868
Device Sequence Number1681434
Product Code KRD
UDI-Device Identifier00847536021112
UDI-Public00847536021112
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/12/2021
Device Model NumberAPB-1-2-3D-ES
Device Catalogue NumberAPB-1-2-3D-ES
Device Lot NumberA629202
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/05/2018
Initial Date Received by Manufacturer 10/17/2018
Supplement Date Received by Manufacturer01/18/2019
Initial Report FDA Received Date10/22/2018
Supplement Report FDA Received Date01/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age84 YR